Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 70, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 13, 2017, 2:03 PM EDT for Elkhart County, Indiana. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 2:03 PM EDT (18:03 UTC)
- Expired
- Jun 13, 2017, 2:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Elkhart County, IN
The radar
The Northern Indiana radar (KIWX), 34 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 2:16 PM EDT | HAIL 0.75 | 1 Ne Elkhart, IN | OBSERVED ON NORTH BAY DRIVE. |
| Jun 13, 2:16 PM EDT | HAIL 0.75 | 2 Ne Elkhart, IN | OBSERVED ON NORTH BAY DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 558 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
413 WUUS53 KIWX 131803 SVRIWX INC039-131830- /O.NEW.KIWX.SV.W.0070.170613T1803Z-170613T1830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Northern Indiana 203 PM EDT TUE JUN 13 2017 The National Weather Service in Northern Indiana has issued a * Severe Thunderstorm Warning for... Central Elkhart County in north central Indiana... * Until 230 PM EDT * At 203 PM EDT, a severe thunderstorm was located near Dunlap, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Elkhart, Goshen, Dunlap, Middlebury, Bristol, New Paris, Benton, Jimtown and Waterford Mills. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4159 8606 4172 8601 4171 8570 4148 8577 TIME...MOT...LOC 1803Z 282DEG 14KT 4164 8598 HAIL...1.00IN WIND...<50MPH $$ LEWIS
1 follow-up statement
057 WWUS53 KIWX 131822 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 222 PM EDT TUE JUN 13 2017 INC039-131830- /O.CON.KIWX.SV.W.0070.000000T0000Z-170613T1830Z/ Elkhart IN- 222 PM EDT TUE JUN 13 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR CENTRAL ELKHART COUNTY... At 221 PM EDT, a severe thunderstorm was located over Dunlap, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. Locations impacted include... Elkhart, Goshen, Dunlap, Middlebury, Bristol, New Paris, Benton, Jimtown and Waterford Mills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4159 8606 4172 8601 4171 8570 4148 8577 TIME...MOT...LOC 1821Z 282DEG 14KT 4162 8588 HAIL...1.00IN WIND...<50MPH $$ LEWIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:18 PM EDT, 45 minutes earlier.
Area forecast discussion, Jun 13, 1:18 PM EDT, 45 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 118 PM EDT Tue Jun 13 2017 .SYNOPSIS... Issued at 420 PM EDT Mon Jun 12 2017 It will be another hot day with afternoon highs around 90. There will be some temporary relief with scattered showers and thunderstorms, especially late this afternoon and evening and again on Wednesday through Thursday. By the weekend, temperatures will be closer to normal, but still feature periodic chances for rain. && .SHORT TERM...(Today and Tonight) Issued at 425 AM EDT Tue Jun 13 2017 Expansive outflow from prior southeast WI/northern Lower MI Mesoscale convective system continues to drape through southern CWA at this time. In wake strong mixed layer CIN should delay convection until later this afternoon. However in the far southern CWA, erosion of lesser CIN quickly beyond 12 UTC, along with low level convergence along boundary and subtle DCVA and will provide at least slight mention for potential convection development this morning. Anticipate strong destabilization of airmass across CWA by mid afternoon with thermal ridge laid out e-w through southern Great Lakes with 2500-3500 j/kg MLCIN with negligible deep layer shear /5- 15 kts/ favoring multiple pulse/short-lived convective cells. Best timeframe appears late afternoon/early evening as backdoor cold front/enhanced by marine layer push to provide focus/initiation. Gradual downtrend in coverage/potential through the night, especially across northeastern CWA within more deeply scoured postfrontal regime. && .LONG TERM...(Wednesday through Monday) Issued at 425 AM EDT Tue Jun 13 2017 Primary destabilization and stronger mid level flow supports severe potential well upstream on Wed from northeast WI into northern MO. Still unable to rule out some low end probabilistic- wise for severe storms Wed afternoon/evening with secondary area of moderately strong destabilization to lee of Lake MI southward through CWA. With apex of midlevel ridge shunted eastward in deference to strong system over eastern MT lifting northeast into Manitoba, at least some uptick in deep layer shear /20 to 25 kts/ should aid storm organization. Presence of boundary that will begin to lift northeast in the evening along with certain parameters such as low lcl heights and higher/low end notable 150-200 m2/s2 0- 3km helicity along retreating warm front could be sufficient for a few severe events and will have to watch as mesoscale intricacies unfold later. Thereafter little change with cold front sweeping eastward. Should organized convection lead to overturn/ stabilization suspect only non severe convective potential on Thu. Able to continue dry period Thu night until Fri afternoon with some diurnally driven chances ahead of next frontal boundary. Better chances appear to be Sat afternoon into Sun as upstream trof sharpens. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 105 PM EDT Tue Jun 13 2017 Plenty of instability and temps near convective initiation...all it took was convective outflow to trigger. Outflow swept southward across Lake MI and this has triggered isold convection at KSBN. Likewise convection is kicking off throughout the region. Shear is weak and most storms will quickly develop vertically before collapsing. This is also favorable to outflow boundary formation and subsequent triggering. Have kept VFR conditions in the TAFs and expect to see a break in the convection after 02Z. Another round of convection will form overnight / early Wednesday morning. With the moisture from the showers and aboundant BL moisture...cannot rule out patchy fog overnight but not extensive or deep enough to include in the individual TAF sites. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Murphy SHORT TERM...Murphy LONG TERM...Murphy AVIATION...Lewis Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 13, 4:57 AM EDT, 9 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 457 AM EDT Tue Jun 13 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-141030- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 457 AM EDT Tue Jun 13 2017 /357 AM CDT Tue Jun 13 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Scattered thunderstorms are expected, especially this afternoon and evening. A few storms may have small hail and localized wind gusts to 50 mph. Maximum afternoon heat index values will reach into the middle 90s. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday. A few storms late Wednesday afternoon into Wednesday night could be strong to severe with large hail and damaging wind gusts possible. There are also chances for thunderstorms Thursday, Friday afternoon and again on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-141030- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 457 AM EDT Tue Jun 13 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms, primarily this afternoon and evening. A few storms could have wind gusts to 30 knots and locally higher waves. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday. A few storms late Wednesday afternoon into Wednesday night could be strong to severe with large hail and wind gusts to 50 knots possible. There are also chances for thunderstorms Thursday, Friday afternoon and again on Saturday and Sunday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Jun 13, 12:46 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1246 PM EDT TUE JUN 13 2017
INZ004-131715-
St. Joseph-
1246 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. JOSEPH COUNTY...
At 1246 PM EDT, a strong thunderstorm was located near South Bend.
the storm is nearly stationary.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
South Bend, Mishawaka, Georgetown, Gulivoire Park, Granger, New
Carlisle, Roseland, Indian Village, Lydick, Chain-o-lakes and
Crumstown.
This includes Interstate 80 in Indiana between mile markers 69 and
80.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4176 8627 4176 8619 4157 8616 4157 8644
4174 8648
TIME...MOT...LOC 1646Z 260DEG 4KT 4166 8637
NWSSpecial weather statement, Jun 13, 1:31 PM EDT, 32 minutes before
Special Weather Statement National Weather Service Northern Indiana 131 PM EDT TUE JUN 13 2017 INZ004-005-131800- St. Joseph-Elkhart- 131 PM EDT TUE JUN 13 2017 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN ELKHART AND EASTERN ST. JOSEPH COUNTIES... At 130 PM EDT, a strong thunderstorm was located over Mishawaka, moving east at 10 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... South Bend, Elkhart, Mishawaka, Georgetown, Granger, Gulivoire Park, Simonton Lake, Osceola, Wakarusa, Lakeville, Roseland, Indian Village, Woodland, Jimtown and Wyatt. This includes Interstate 80 in Indiana between mile markers 74 and 92. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4176 8595 4148 8597 4153 8641 4176 8629 TIME...MOT...LOC 1730Z 274DEG 10KT 4166 8621 LEWIS
Local storm report, Jun 13, 1:33 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
133 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 3 SW SOUTH BEND 41.64N 86.30W
06/13/2017 E0.88 INCH ST. JOSEPH IN PUBLIC
DIME TO NICKEL SIZED HAIL REPORTED.
&&
CRLocal storm report, Jun 13, 1:47 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM HAIL 2 ESE SOUTH BEND 41.66N 86.23W
06/13/2017 M0.75 INCH ST. JOSEPH IN PUBLIC
&&
CRSpecial weather statement, Jun 13, 1:54 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
154 PM EDT TUE JUN 13 2017
INZ005-131830-
Elkhart-
154 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT ELKHART COUNTY...
At 153 PM EDT, a strong thunderstorm was located over Dunlap, moving
east at 15 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Elkhart, Goshen, Dunlap, Simonton Lake, Middlebury, Wakarusa,
Bristol, New Paris, Benton, Jimtown, Southwest, Foraker and Waterford
Mills.
This includes Interstate 80 in Indiana between mile markers 88 and
107.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4176 8568 4147 8575 4154 8606 4170 8606
4176 8604
TIME...MOT...LOC 1753Z 275DEG 13KT 4165 8595
LEWISThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 12:46 PM EDT | Special Weather Statement | IWX | Saint Joseph | 29 min |
| Jun 13, 1:31 PM EDT | Special Weather Statement | IWX | Saint Joseph | 29 min |
| Jun 13, 1:54 PM EDT | Special Weather Statement | IWX | Elkhart | 36 min |
| Jun 13, 2:27 PM EDT | Special Weather Statement | IWX | LaGrange | 33 min |
| Jun 13, 2:59 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 31 min |
| Jun 13, 3:13 PM EDT | Special Weather Statement | IWX | Starke | 47 min |
| Jun 13, 3:20 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 15 min |
| Jun 13, 4:05 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 40 min |
| Jun 13, 4:08 PM EDT | Special Weather Statement | IWX | Allen, Wabash, Whitley | 37 min |
| Jun 13, 4:11 PM EDT | Special Weather Statement | IWX | Fulton, Pulaski, White | 34 min |
| Jun 13, 4:33 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko | 27 min |
| Jun 13, 4:54 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wabash, Whitley | 36 min |
| Jun 13, 5:25 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Wabash | 35 min |
| Jun 13, 5:35 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Whitley | 25 min |
| Jun 13, 5:45 PM EDT | Special Weather Statement | IWX | White | 60 min |
| Jun 13, 6:16 PM EDT | Areal Flood Warning | IWX | White | 6 hr |
| Jun 13, 7:23 PM EDT | Special Weather Statement | IWX | LaPorte | 52 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.